MAUDE Adverse Event Report: ADVANCED COOLING THERAPY, INC. D/B/A ATTUNE MEDICA ENSOETM; ESOPHAGEAL THERMAL REGULATION DEVICE

ADVANCED COOLING THERAPY, INC. D/B/A ATTUNE MEDICA ENSOETM; ESOPHAGEAL THERMAL REGULATION DEVICE
Model Number ECD02-A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Electrolyte Imbalance (2196)
Date of Event 10/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A detailed review of the suspect device could not be performed, as the device was discarded by the end user facility.The dhr for the suspect production lot number (model ecd02-a, lot # 199119417b) was reviewed by quality.The review concluded the production lot was manufactured to specification and met all specified lot release criteria which included a pressure decay leak test performed on 100% of the production lot.There were no deviations or non-conformances for this production lot noted during the manufacture and quality release.There were also no sharp instruments identified in any of the production areas that could have caused the two small holes.The end user reported the device was examined for leaks prior to placement.Per the ifu, placement of the ensoetm, step 5, states "ensure that water is flowing through the ensoetm, and that no leaks are present.Failure to initiate water flow prior to insertion may hinder placement of the ensoetm".The end user that placed the device confirmed the device was connected to the heat exchanger, water was flowing, and no leaks were identified before the device was placed in the patient.The ifu also cautions that a bite block may be required in patients with intact dentition to prevent damage to the device due to the patient's teeth.Furthermore, the ifu cautions that, "if a low water alert or an occlusion alert occurs and the cause of this decreased amount of water or obstruction of water flow is not found, treatment should be stopped and the ensoetm should be removed and examined for failure." the end user did not follow this precaution and refilled the reservoir on the external heat exchanger 3 or 4 times upon encountering a low water alert before removing the device and examining it for failure.The end user did not document the placement of any additional devices in the esophagus with the ensoetm.Based on the review of the production records, the end user's statement that no device leakage was observed when the device was inspected prior to placement, and the description given by the end user about the two small holes in the device, it is reasonable to conclude the device did not malfunction due to its design or manufacturing processes.Silicone tubing is known to be sensitive to punctures.However, since the investigation could not determine a definitive root cause, the results of the investigation were determined to be inconclusive.We will continue to monitor similar complaints in the future and take corrective action as deemed necessary.
 
Event or Problem Description
Background: the patient was admitted to the hospital for a kidney transplant and had received dialysis that day.The patient was administered vancomycin pre-surgery due to identified bacteremia in the donor kidney.The patient had an anaphylactic reaction to the vancomycin that was recognized immediately.The code team responded and was at the bedside when the patient went into pea (pulseless electric activity) arrest with 45 minutes of cpr (cardiopulmonary resuscitation) before return of spontaneous circulation.The patient was initially intubated with an lma (laryngeal mask airway), which was then switched out for an endotracheal tube.Incident: following return of spontaneous circulation, the ensoetm was placed at 0200 on (b)(6) 2017.During the course of treatment, the end user received at least 3 (but possibly 4) low water alarms from the external heat exchanger used in conjunction with the ensoetm.The end user refilled the water reservoir at least 2 (but possibly 3) times without removing and examining the ensoetm.400 ml of gastric contents were suctioned from the patient's stomach at 1200.The ensoetm was removed at 1300, and a leak was discovered on the main tube near the distal end of the device.The end user described "two small holes" in the device.Upon removal, a new ensoetm was placed.This new device remained in the patient for the duration of his stay without incident.Sodium levels: during the course of treatment with the ensoetm, the patient's blood sodium level dropped to potentially hazardous levels.The leakage of a large quantity of distilled water into the patient's stomach over an 11 hour period likely contributed to this drop in blood sodium.Seizure activity: seizure activity was first noted in the patient's summary at 0630 on (b)(6) 2017.Seizure activity was again noted at 1530 on (b)(6) 2017 and at 1900 on (b)(6) 2017.He continued to have seizure activity throughout the course of his stay.The end user attributed this seizure activity to the anoxic brain injury sustained from the cardiac arrest and does not believe the leak in the ensoetm was a contributing factor.Patient outcome: the patient's neurological exam never improved from the time of his arrest.The patient was consistently a 1t1 on the gcs (glasgow coma scale).The patient was placed on comfort care and died on (b)(6) 2017.The end user does not believe the leak in the ensoetm or the subsequent drop in blood sodium level contributed to the patient death.

Brand Name
ENSOETM
Common Device Name
ESOPHAGEAL THERMAL REGULATION DEVICE
Manufacturer (Section D)
ADVANCED COOLING THERAPY, INC. D/B/A ATTUNE MEDICA
3440 s dearborn st #215-south
chicago IL 60616
MDR Report Key7123571
Report Number3010412492-2017-00002
Device Sequence Number1423556
Product Code PLA
UDI-Device Identifier00857915006050
UDI-Public(01)00857915006050(17)181105(10)199119417B
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K152450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 12/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Expiration Date11/05/2018
Device Model NumberECD02-A
Device Lot Number199119417B
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2017
Initial Report FDA Received Date12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR